CSN Login
Members Online: 5

Severly upset stomach after having a stent put in

kdempers
Posts: 4
Joined: Jun 2011

Hi,
My dad's scan showed that his oesophagus was completely blocked (partly by the tumour and partly by scar tissue) so the surgeon made the call to insert the stent. The procedure was done yesterday at about 16h00 (about 24 hours ago South African time). My dad says he isn't in much pain and has managed to eat some yoghurt and some jelly since it was done (which is a great step forward since he has not eaten or drunk anything foe more than a week). He has, however, developed a severly upset stomach - almost as if the food he is eating is going straight through.
Can anyone with experience of a stent let me know whether this is something that happened to you as well.
Thanks so much
Karen

jojoshort's picture
jojoshort
Posts: 241
Joined: May 2011

My hubby had a stent put in a couple of weeks ago. The first night, he had vomiting, but I almost blame that on myself for giving him a med that he needed to take with food, and didn't have any solid food in him.
There are some things that may help, such as:
1. A strong proton pump inhibitor taken 1/2 hour before eating. Steve is on a drug called pantoprazole, and he takes it twice a day. It prevents acid from forming in your stomach.
2. There should've been a prescription for a "magic mouthwash", a maalox/lydocaine liquid which is taken up to 4 times a day after eating. I believe that this helps with the stent discomfort (the lydocaine numbs the esophagus) and the maalox calms the tummy.
3. Your dad should be sleeping in as much of an upright incline as he can manage. Steve sleeps in a recliner. AND, no foods within 2-3 hours of bedtime.
4. There are also some strong anti-nausea drugs most of us are familiar with after going through chemo. Above all, you should be reporting this to your physician who placed the stent.
Let us know how it goes. Steve just told me to tell you that the first couple of days were difficult, but he no longer has swallowing problems and is eating solid foods and enjoying eating once again. No pain and discomfort. He is telling me this as I type, so straight from the horse's mouth, here.
Let us know if we can be of further help; you can also read my blog about the stent--it's under my name on this site.
Good luck,
Jo-Ann (and Steve!)

unclaw2002's picture
unclaw2002
Posts: 664
Joined: Jan 2010

Karen,

Your dad's upset stomach may be caused my any number of things, but make sure you find out the cause of his discomfort. Don't let the docs dismiss his problem as normal. There isn't anything normal about Esophageal Cancer.

My dad had complications from his stent after it was inserted. My dad had severe stomach pain for over a week and his docs dismissed the symptoms - for him the cause of his stomach problems were because the stent had fallen into his stomach. I know others who have had stomach problems caused by bleeding from the tumor after the stent was inserted. In any event please do not let this complaint be dismissed --- Even if your dad is able to begin swallowing does not mean that there isn't some sort of complication related to the stent.

Good luck and let us know.

Best,
Cindy

Gatoraid's picture
Gatoraid
Posts: 71
Joined: Aug 2010

I did not have a stent but did have problems with Dumping Syndrome which is caused when food that isn't fully digested gets into your intestines. This can cause nausea, loose stool, and lightheadedness. They gave me a special diet so I could work my way through this issue. Another thing that can cause upset stomach is medication. Before surgery I could take Ibuprofin without taking it with food. I didn't know that it caused upset stomach and was taking it after surgery. Check the medications to make sure this is also not an issue. I hope this information was helpful.

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network